Advanced Search
Article Contents
Article Contents

Variational integrators for mechanical control systems with symmetries

Abstract Related Papers Cited by
  • Optimal control problems for underactuated mechanical systems can be seen as a higher-order variational problem subject to higher-order constraints (that is, when the Lagrangian function and the constraints depend on higher-order derivatives such as the acceleration, jerk or jounces). In this paper we discuss the variational formalism for the class of underactuated mechanical control systems when the configuration space is a trivial principal bundle and the construction of variational integrators for such mechanical control systems.
        An interesting family of geometric integrators can be defined using discretizations of the Hamilton's principle of critical action. This family of geometric integrators is called variational integrators, being one of their main properties the preservation of geometric features as the symplecticity, momentum preservation and good behavior of the energy. We construct variational integrators for higher-order mechanical systems on trivial principal bundles and their extension for higher-order constrained systems, paying particular attention to the case of underactuated mechanical systems.
    Mathematics Subject Classification: Primary: 70G45; Secondary: 70Hxx, 17B66, 22A22.


    \begin{equation} \\ \end{equation}
  • [1]

    J. Baillieul, The geometry of controlled mechanical systems, Mathematical control theory, Springer, New York, (1999), 322-354.


    R. Benito, M. de León and D. Martín de Diego, Higher-order discrete lagrangian mechanics, Int. Journal of Geometric Methods in Modern Physics, 3 (2006), 421-436.doi: 10.1142/S0219887806001235.


    A. Bloch, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics Series, Springer-Verlag, New-York, 24, 2003.doi: 10.1007/b97376.


    A. M. Bloch and P. E. Crouch, Reduction of Euler Lagrange problems for constrained variational problems and relation with optimal control problems, Proceedings of 33rd IEEE Conference on Decision and Control, 3 (1994), 2584-2590.doi: 10.1109/CDC.1994.411534.


    A. M. Bloch and P. E. Crouch, On the equivalence of higher order variational problems and optimal control problems, Proceedings of 35rd IEEE Conference on Decision and Control, 2 (1996), 1648-1653.doi: 10.1109/CDC.1996.572780.


    A. M. Bloch, I. I. Hussein, M. Leok and A. K. Sanyal, Geometric structure-preserving optimal control of a rigid body, Journal of Dynamical and Control Systems, 15 (2009), 307-330.doi: 10.1007/s10883-009-9071-2.


    N. Borda, J. Fernandez and S. Grillo, Discrete second order constrained Lagrangian systems: First results, Journal Geometric Mechanics, 5 (2013), 381-397.doi: 10.3934/jgm.2013.5.381.


    N. Bou-Rabee and J. E. Marsden, Hamilton-pontryagin integrators on Lie groups, Foundations of Computational Mathematics, 9 (2009), 197-219.doi: 10.1007/s10208-008-9030-4.


    C. Burnett, D. Holm and D. Meier, Geometric integrators for higher-order mechanics on Lie groups, Proc. R. Soc. A., 469 (2013), 20130249, 24pp.doi: 10.1098/rspa.2013.0249.


    F. Bullo and A. Lewis, Geometric control of mechanical systems: Modeling, Analysis, and Design for Simple Mechanical Control Systems, Texts in Applied Mathematics, Springer Verlang, New York, 2005.doi: 10.1007/978-1-4899-7276-7.


    J. A. Cadzow, Discrete Calculus of Variations, Int. J. Control, 11 (1970), 393-407.


    C. M. Campos, O. Junge and S. Ober-Blöbaum, Higher order variational time discretization of optimal control problems, In: 20th International Symposium on Mathematical Theory of Networks and Systems, Melbourne, 2012.


    C. M. Campos, High Order Variational Integrators: A Polynomial Approach, Advances in Differential Equations and Applications SEMA SIMAI Springer Series, 4 (2014), 249-258.doi: 10.1007/978-3-319-06953-1_24.


    C. M. Campos, S. Ober-Blöbaum and E. Trélat, High order variational integrators in the optimal control of mechanical systems, Discrete and Continuous Dynamical Systems - Series A, 35 (2015), 4193-4223.doi: 10.3934/dcds.2015.35.4193.


    A. Castro and J. Koiller, On the dynamic Markov-Dubins problem: From path planning in robotics and biolocomotion to computational anatomy, Regul. Chaotic Dyn., 18 (2013), 1-20.doi: 10.1134/S1560354713010012.


    H. Cendra, J. Marsden and T. Ratiu, Lagrangian reduction by stages, Memoirs of the American Mathematical Society, 152 (2001), x+108 pp.doi: 10.1090/memo/0722.


    J. Cortés, Geometric, Control and Numerical Aspects of Nonholonomic Systems, Lec. Notes in Math., 1793, Springer-Verlag, Berlin, 2002.doi: 10.1007/b84020.


    M. Chyba, E. Hairer and G. Vilmart, The role of symplectic integrators in optimal control, Opt. Control Appl. Method, 30 (2009), 367-382.doi: 10.1002/oca.855.


    L. Colombo, F. Jiménez and D. Martín de Diego, Discrete second-order euler-poincaré equations. An application to optimal control, International Journal of Geometric Methods in Modern Physics, 9 (2012), 1250037, 20 pp.doi: 10.1142/S0219887812500375.


    L. Colombo and D. Martín de Diego, Higher-order variational problems on Lie groups and optimal control applications, J. Geom. Mech., 6 (2014), 451-478.doi: 10.3934/jgm.2014.6.451.


    L. Colombo, D. Martín de Diego and M. Zuccalli, Optimal control of underactuated mechanical systems: A geometric approach, Journal of Mathematical Physics, 51 (2010), 083519, 24 pp.doi: 10.1063/1.3456158.


    L. Colombo, D. Martín de Diego and M. Zuccalli, On variational integrators for optimal control of mechanical systems, RACSAM Rev. R. Acad. Cienc. Ser A. Mat, 106 (2012), 161-171.doi: 10.1007/s13398-011-0032-8.


    L. Colombo L, D. Martín de Diego and M. Zuccalli, Higher-order variational problems with constraints, Journal of Mathematical Physics, 54 (2013), 093507, 17pp.doi: 10.1063/1.4820817.


    J. Cortés, M. de León, J. C. Marrero and E. Martínez, Nonholonomic Lagrangian systems on Lie algebroids, Discrete and Continuous Dynamical Systems - Series A, 24 (2009), 213-271.doi: 10.3934/dcds.2009.24.213.


    J. Fernandez and M. Zuccalli, A geometric approach to discrete connections on principal bundles, J. Geom. Mech., 5 (2013), 433-444.doi: 10.3934/jgm.2013.5.433.


    F. Gay-Balmaz, D. Holm and T. Ratiu, Higher order Lagrange-Poincaré, and Hamilton-Poincaré reductions, Bulletin of the Brazialian Mathematical Society, 42 (2011), 579-606.doi: 10.1007/s00574-011-0030-7.


    F. Gay-Balmaz, D. D. Holm and T. S. Ratiu, Geometric dynamics of optimization, Comm. Math. Sci., 11 (2013), 163-231.doi: 10.4310/CMS.2013.v11.n1.a6.


    F. Gay-Balmaz, D. D. Holm, D. M. Meier, T. S. Ratiu and F.-X. Vialard, Invariant higher-order variational problems, Communications in Mathematical Physics, 309 (2012), 413-458.doi: 10.1007/s00220-011-1313-y.


    S. Grillo, M. Zuccalli, Variational reduction of Lagrangian systems with general constraints, J. Geom. Mech., 4 (2012), 49-88.doi: 10.3934/jgm.2012.4.49.


    E. Hairer, C. Lubich and G. Wanner, Geometric Numerical Integration, Structure-Preserving Algorithms for Ordinary Differential Equations, Springer Series in Computational Mathematics, Springer-Verlag, Berlin, 31, 2002.doi: 10.1007/978-3-662-05018-7.


    D. D. Holm, Geometric Mechanics. Part I and II, Imperial College Press, London; distributed by World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2008.


    A. Iserles, H. Munthe-Kaas, S. Norsett and A. Zanna, Lie-group methods, Acta Numerica, 9 (2000), 215-365.doi: 10.1017/S0962492900002154.


    F. Jiménez, M. de León and D. Martín de Diego, Hamiltonian dynamics and constrained variational calculus: Continuous and discrete settings, J. Phys A, 45 (2012), 205204, 29pp.doi: 10.1088/1751-8113/45/20/205204.


    F. Jiménez, M. Kobilarov and D. Martín de Diego, Discrete variational optimal control, Journal of Nonlinear Science, 23 (2013), 393-426.doi: 10.1007/s00332-012-9156-z.


    F. Jiménez and D. Martín de Diego, A geometric approach to Discrete mechanics for optimal control theory, Proceedings of the IEEE Conference on Decision and Control, Atlanta, Georgia, USA, (2010), 5426-5431.


    M. Kobilarov, Discrete Geometric Motion Control of Autonomous Vehicles, Thesis, University of Southern California, Computer Science, 2008.


    M. Kobilarov and J. Marsden, Discrete geometric optimal control on lie groups, IEEE Transactions on Robotics, 27 (2011), 641-655.doi: 10.1109/TRO.2011.2139130.


    W.-S. Koon, Reduction, Reconstruction and Optimal Control for Nonholonomic Mechanical Systems with Symmetry, PhD thesis, University of California, Berkeley, 1997.


    T. Lee, M. Leok and N. H. McClamroch, Optimal Attitude Control of a Rigid Body using Geometrically Exact Computations on $SO(3)$, Journal of Dynamical and Control Systems, 14 (2008), 465-487.doi: 10.1007/s10883-008-9047-7.


    M. Leok, Foundations of Computational Geometric Mechanics, Control and Dynamical Systems, Thesis, California Institute of Technology, 2004. Available in http://www.math.ucsd.edu/~mleok/.


    M. de León and P. R. Rodrigues, Generalized Classical Mechanics and Field Theory, North-Holland Mathematical Studies, North-Holland, Amsterdam, 12, 1985.


    A. Lewis and R. Murray, Variational principles for constrained systems: Theory and experiment, Int. J. Nonlinear Mechanics, 30 (1995), 793-815.doi: 10.1016/0020-7462(95)00024-0.


    S. Leyendecker, S. Ober-Blöbaum, J. Marsden and M. Ortiz, Discrete mechanics and optimal control for constrained systems, Optim. Control, Appl. Methods, 31 (2010), 505-528.doi: 10.1002/oca.912.


    J. C. Marrero, D. Martín de Diego D and E. Martínez, Discrete Lagrangian and Hamiltonian Mechanics on Lie groupoids, Nonlinearity, 19 (2006), 1313-1348.doi: 10.1088/0951-7715/19/6/006.


    J. C. Marrero, D. Martín de Diego and A. Stern, Symplectic groupies and discrete constrained Lagrangian mechanics, Discrete and Continuous Mechanical Systems, Serie A., 35 (2015), 367-397.


    J. Marsden, S. Pekarsky and S. Shkoller, Symmetry reduction of discrete Lagrangian mechanics on Lie groups, J. Geom. Phys., 36 (2000), 140-151.doi: 10.1016/S0393-0440(00)00018-8.


    J. E. Marsden and J. M. Wendlandt, Mechanical integrators derived from a discrete variational principle, Physica D, 106 (1997), 223-246.doi: 10.1016/S0167-2789(97)00051-1.


    J. Marsden and M. West, Discrete Mechanics and variational integrators, Acta Numerica, 10 (2001), 357-514.doi: 10.1017/S096249290100006X.


    D. Meier, Invariant Higher-Order Variational Problems: Reduction, Geometry and Applications, Ph.D thesis, Imperial College London, 2013.


    S. Ober-Blöbaum, O. Junge and J. Marsden, Discrete mechanics and optimal control: An analysis, ESAIM: COCV, 17 (2011), 322-352.doi: 10.1051/cocv/2010012.

  • 加载中

Article Metrics

HTML views() PDF downloads(209) Cited by(0)

Access History



    DownLoad:  Full-Size Img  PowerPoint